hydrogen peroxide/adverse effects; enema; enema/adverse effects; colitis/chemically induced; colitis, ulcerative; chemical colitis; rectal administration; female; adult
Family Medicine | Gastroenterology | Inorganic Chemicals
Chemical colitis is defined as inflammation of the large intestine or colon as a result of exposure from a harsh chemical through an enema or other procedure. In this case, the chemical is hydrogen peroxide, which is commonly used as an antiseptic for minor abrasions. Hydrogen peroxide enemas were once popular for difficult to treat constipation. However, resultant colitis and proctitis limited its use. When administered rectally in a high enough concentration, intense abdominal pain and transient bloody diarrhea can occur, with the majority of affected patients making a full recovery with supportive management. Here we discuss a case of an accidental low concentration hydrogen peroxide enema in an otherwise healthy young adult that emphasized the dangers of hydrogen peroxide damage to mucosal membranes.
Karimi, Ramin; Sharma, Ashish; Tran, Kevin; and Montgomery, Sebastian
"Hydrogen Peroxide Colitis: The Accidental Enema,"
HCA Healthcare Journal of Medicine: Vol. 2:
2, Article 6.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol2/iss2/6